U.S. doctors online nowAsk doctors free
Nigeria
A 55-year-old male asked about a 88-year-old female:

can a particular drug increase the manifestation of dementia in an old person ,, especially a pain reliever.

3 doctor answers5 doctors weighed in
Dr. William Harris
Family Medicine 33 years experience
Absolutely!: Many pain medications -- and other -- may have a relative sedation side effect which may worsen a memory disturbance or official dementia. These medications should be chosen carefully in the elderly, because of changes in metabolism as well as the possibility of drug interactions occurring with other medications.
Dr. William Jenkins
Specializes in Anesthesiology
Yes,: Narcotics can increase the manifestations of dementia in older people
Dr. Dariush Saghafi
Neurology 33 years experience
Particular? EVERY!: Are you kidding? In dementia almost EVERY drug has the potential in a demented brain to cause worsening symptoms. Pain relievers are ESPECIALLY notorious as a class at worsening symptoms such as confusion, paranoia, hallucinations, imbalance, and the list goes on. Even drugs used TO TREAT DEMENTIA can do a great job at WORSENING the condition. Balancing dementia symptoms against drugs is hard.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership
Last updated Sep 28, 2016

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.